Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Discontinue meds?
Aug 4, 2005

Hi, I have been on D4T and DDI dual therapy with great success for about 4 years. However, the regimen is now failing and my doc wants me to switch regimens. My hesitation is that prior to dual therapy I tried several combinations of various drugs, none of which I could endure for more than a month due to severe side effects (vomiting, numbness, etc.) My current CD4 is 430 and my vl is 1,000 (I am still taking the meds for now) My question: I really don't want to take any other meds b/c I am afraid of the effects. Would it be possible for me to just stop meds altogether and just monitor my vl and cd4 closely? Or would I be better of to remain on my dual therapy (although I should note that I have elevated triglycerides and severe facial wasting from the meds)? Or should I really find a new regimen? My health is otherwise very good with no prior HIV related illness or underlying conditions. In short, I am really wanting to stop treatment for the time being if you feel that (with close monitoring) it would not jeopardize my health too greatly.

thank you!

Response from Dr. Pierone

Hello, your situation is interesting and not much talked about.

There is no question that partial non-suppressive therapy for HIV infection will slow down (and sometimes reverse) progression of disease. This is related to the resistance mutations that develop in response to HIV medications. These mutations allow the virus to survive, but not to thrive. Typically drug resistant virus is less fit than wild type and less able to replicate and damage the immune system.

An example of this would be someone who had a viral load of 100,000 and CD4 count of 200 pre-therapy in 2000. Now five years later on 2 NRTIs and a NNRTI they have a viral load of 1000 and a CD4 count of 400. To top if off, resistance testing shows the virus is resistant to all three of the medications that they are on. This person has documented virologic failure, yet their CD4 count has doubled and may remain stable for years even if this "failing" regimen is continued. However, if they do stay on the same regimen more resistance mutations to the classes of drugs they are on will often develop and over time the virus may develop cross resistance to other members of this drug class. In this example, protease inhibitors would not be impacted.

To best answer your question it would helpful to know where you started from. The treatment interruption studies show that the baseline CD4 count before starting therapy is a pretty good predictor of the length of time off therapy when medications are halted. As one would expect, the lower the original CD4 count, the shorter time that therapy can be safely withheld. Here is a link to coverage of a study that demonstrates this principle.

Since you are having significant medication-related side effects it makes sense to stop therapy (talk to your doctor, of course) to see what happens. Before stopping, you should get an updated resistance test performed so that you have this information available in order to plan for the next regimen.

Another point is that Sculptra is now FDA approved for treatment of facial lipoatrophy it appears to be safe and effective and is worth looking into. Although facial appearance does improve after stopping Zerit, it does so very slowly.

If you decide to post again let us know how things go. If you include your resistance tests and what the original numbers were that would help make better suggestions for future options. I hope this helps and best of luck to you.



Previous
CD4 was 0 and VL WAS 350,000
Next
Can you get HIV just by living with a person who has it?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement